Your basket is empty
Recent Blog Posts

Is my blood testing monitor up to standard?

When testing your blood glucose levels (BGLs) you want to be sure that your monitor is as accurate as possible.  It’s al...

Summer and diabetes

The holiday period is all about enjoying time with your family and friends, relaxing and having fun. As temperatures ri...
Brought to you by

Managing hypoglycaemia

 by angela blair rn cde on 27 Apr 2017 |
1 Comment(s)
Hypoglycaemia, also known as a hypo, occurs in people with diabetes when their blood glucose level drops below 4mmol/L. Hypos can occur in people with diabetes who take insulin or other types of glucose-lowering medications.
What are the main causes of a hypo?
Hypos can be caused by one or more of the following:
  • too much insulin or other glucose lowering medication
  • delaying or missing a meal
  • not eating enough carbohydrate foods
  • unplanned physical activity
  • more strenuous exercise than usual
  • drinking too much alcohol
  • drinking alcohol without eating enough carbohydrate food.
What are the symptoms of a hypo?
While symptoms vary from person to person, common feelings are:
  • weakness, trembling or shaking
  • sweating
  • light headedness/dizziness
  • headache
  • lack of concentration/behavior change
  • tearfulness/crying
  • irritability
  • hunger
  • numbness around the lips and fingers
  • a fast heartbeat
  • blurred vision.

If you feel any of these symptoms, check your blood glucose level. If you can’t do this, treat these symptoms as if you are having a hypo, to ensure your blood glucose is at a safe level.

How is a hypo treated?
It’s important to treat a hypo quickly to stop your blood glucose level from falling even lower. Untreated hypos can be dangerous and can put you at risk of becoming unconscious.

The first thing to do is to be sure you are safe. For example, if you are driving a vehicle, pull over to the side of the road.

STEP 1 – Most important!
Have some easily absorbed carbohydrate (that you find easy to swallow) such as:
After 10–15 minutes, re-check your blood glucose level to make sure it has risen above 4mmol/L. If it hasn’t, repeat step 1.

If you are taking diabetes medication that can cause hypos in combination with a medication called acarbose (Glucobay®), you must treat the hypo with pure glucose such as glucose tablets, glucose gel or Lucozade®

Once your blood glucose level is above 4mmol/L, you will need to eat some extra carbohydrate. If your next meal is more than 20 minutes away, eat some carbohydrate food such as:
  • 1 slice of bread OR
  • 1 glass (250mL) of milk or soy milk OR
  • 1 piece of fruit OR
  • 4 dried apricots OR
  • 1 tablespoon sultanas OR
  • 1 small tub (100g) fruit yoghurt.
For individualised advice on hypo treatment, talk to your doctor or diabetes health professional. Insulin pumps: if you are using an insulin pump, talk to your diabetes health professionals about how to treat and manage hypos.

What happens if a hypo is not treated?

If left untreated, blood glucose levels will continue to drop, and this may lead to severe 
hypoglycaemia (unconsciousness or seizures). A severe hypo is one that you can’t treat yourself and where you need help from someone else. It’s important that your family and friends know you have diabetes and what to do in case of a severe hypo. Your doctor or diabetes educator may recommend you always carry glucagon with you in the case of a severe hypo. You or your diabetes health professionals can show your family or friends how to use it. Glucagon is a hormone, given by injection that raises the blood glucose level. If you have experienced a severe hypo, notify your doctor as soon as possible to discuss the cause of the hypo and to review your diabetes management plan. You can also discuss when you should return to your normal activities, such as driving.

What to do if the person is unconscious, drowsy or unable to swallow
THIS IS AN EMERGENCY! Do not give any food or drink by mouth.
  • Place the person on their side and make sure their airway is clear.
  • Give an injection of glucagon if available and if you are trained to give it.
  • Phone for an ambulance (dial 000) and explain that the person is unconscious and has diabetes.
  • Wait with the person until the ambulance arrives.

Other things to consider
  • Wear identification that says you have diabetes.
  • Always carry hypo treatment with you.
  • Make a note of any hypos you have so you can discuss these with your doctor or diabetes health professional.
  • It’s important not to over-treat hypos as this can make it difficult to manage your diabetes.
  • Make sure the people around you – such as your family, friends, co-workers, school staff or carers – know how to recognise and treat hypos.
  • Alcohol can increase the risk of hypos. Make sure you have a meal containing carbohydrate foods before drinking alcohol or have snacks that contain carbohydrate while drinking. Check your blood glucose level and eat a carbohydrate snack before going to bed. Talk to your doctor or diabetes health professional about alcohol and diabetes.
  • Before driving a motor vehicle, check your blood glucose level and make sure it’s above 5 mmol/L. If you have had a hypo it is recommended that you wait at least 30 minutes before driving to ensure you are safe.
This information is from NDSS National Fact Sheet Managing Hypoglycaemia.


Paul Gearside - Comment
Paul Gearside03 May 2017Reply
I am interested to know a little more about alcohol and Hyper / Hypoglycaemia in relation to alcohol. Whilst I understand the management of diabetes (Hba01c = to around 5.5 taken quarterly) I always thought that alcohol had its own sugar comment. Apparently I must be wrong in this case. I am sure that there are other diabetes clients that have the same or similar view.
Angela Blair RN CDE - Comment
Angela Blair RN CDE03 May 2017Reply
Most people living with diabetes can enjoy a small amount of alcohol. When you have diabetes, there are some extra considerations if you choose to drink. Alcohol can have a number of different effects on your body, including weight gain, or cause both high and low blood glucose levels.
Hypos or low blood glucose levels can occur while drinking alcohol or even many hours afterwards. If you are taking insulin or certain diabetes tablets that increase insulin production, you are at risk of alcohol-related hypoglycaemia (hypos). A hypo is when blood glucose levels drop below 4mmol/L. Normally, the liver releases stored glucose if your blood glucose level falls too low. However, when you drink alcohol, the liver always processes the alcohol first, instead of releasing stored glucose. This can increase the risk of a hypo. Alcohol can also reduce your ability to recognise the symptoms of a hypo and make it more difficult to treat. Avoid drinking on an empty stomach, as this will quickly increase the amount of alcohol in your bloodstream. Also, avoid binge-drinking or sustained drinking, and never substitute alcohol for your meals. All of this can increase the risk of a hypo. Remember if you have been drinking to test your blood glucose before bed and have a carbohydrate snack to avoid a hypo, carry you hypo treatment with you and make sure you eat a meal containing long-acting carbohydrate.
Moderate amounts of alcohol may cause a rise in blood glucose. Beer and sweet wine contain carbohydrates and may raise glucose levels. Also, alcohol stimulates your appetite, which can cause you to overeat and may affect your blood glucose level.
As a general rule drink slowly, avoid "sugary" mixed drinks, sweet wines, or cordials or mix spirits with water, club soda, or diet soft drinks.
For more information on call and speak to a diabetes educator or dietitian on 1300 136 588.

Ask your doctor or diabetes health professional whether you might be at increased risk of alcohol-related hypos.

Leave a comment

* Please enter your name.
Email address will not be published
Please enter a valid email address.
* Please enter your comment.
Image Verification
'Please enter security code.

© 2018, Diabetes NSW & ACT. All rights reserved. ABN 84 001 363 766 - CFN 12458  |  Terms & Conditions  |  Privacy | Contact